Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 59, NWS Wichita, KS

July 3, 2019Chautauqua County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 3, 2019, 7:35 AM CDT for Chautauqua County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 7:35 AM CDT (12:35 UTC)
Expired
Jul 3, 2019, 10:30 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:47 AM CDTFLASH FLOODSedan, KSCOUNTY DISPATCH REPORTED A FEW FLOODED ROADS IN SEDAN. NO ADDITIONAL KNOWN FLOODING AT THIS TIME.
Jul 3, 9:44 AM CDTHEAVY RAIN 3.59 Nnw Elgin, KSREPORT VIA FACEBOOK. NO KNOWN FLOODING AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

494 
WGUS53 KICT 031235
FFWICT
KSC019-031530-
/O.NEW.KICT.FF.W.0059.190703T1235Z-190703T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
735 AM CDT Wed Jul 3 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Chautauqua County in southeastern Kansas...

* Until 1030 AM CDT.

* At 733 AM CDT, trained weather spotters reported flash flooding 
  near Chautauqua. Up to five inches of rain have already fallen and 
  an additional one to two inches of rain is possible over the next 
  hour or so. Flash flooding is already occurring across parts of 
  the area. Where flooding is not occurring yet, it may soon as 
  additional rainfall moves over the area.

* Some locations that will experience flooding include...
  Sedan, Cedar Vale, Peru, Chautauqua, Elgin and Niotaze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3730 9652 3730 9641 3716 9625 3719 9597
      3700 9597 3700 9653

$$

Martin
1 follow-up statement
500 
WGUS73 KICT 031524
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1024 AM CDT Wed Jul 3 2019

KSC019-031530-
/O.EXP.KICT.FF.W.0059.000000T0000Z-190703T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-
1024 AM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING FOR CHAUTAUQUA COUNTY WILL EXPIRE AT 1030
AM CDT...

The heavy rain that caused accumulations of greater than 5 inches 
across portions of Chautauqua County overnight and this morning is 
exiting to the east. Flash flooding is no longer expected to pose a 
threat, and no further reports of flash flooding have been reported. 
However, an areal flood warning remains in effect and additional 
brief showers or thunderstorms remain possible over the next several 
hours. Please continue to heed any remaining road closures and do 
not drive through any roadways that may still be flooded.

LAT...LON 3730 9652 3730 9641 3716 9625 3719 9597
      3700 9597 3700 9653

$$

VAUGHAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 5:51 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 3, 5:51 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
551 AM CDT Wed Jul 3 2019

.SHORT TERM...(Today through Thursday night)
Issued at 351 AM CDT Wed Jul 3 2019

An MCV continues to move across southern kansas early this
morning bringing enhanced showers and storms to southeast Kansas.
This slow moving MCV has been maintaining low centroid convection
with heavy rainfall and is expected to exit southeast Kansas
later this morning.

A mid level shortwave will slowly drift over Kansas today. Similar
to yesterday mesoscale features will be important as to where
convection is focused this afternoon, as there is a lack of sfc
boundaries in the area. Both the NAM and RAP solutions suggest a
very unstable airmass with a wide area of MLCAPE over 3000 J/kg
(MUCAPE over 5000 J/kg). Storms that fire today should be scattered
and pulse like in nature as deep layer shear is progged to be about
20 kts or less. Storms will likely be slow moving again today and,
with PW of 2 inches, result in localized flash flooding. Some storms
may be strong with small hail and gusty winds. Can't completely rule
out a severe storm or two given great instability and marginal
shear. Heat indices will remain a concern today through Friday as
portions of the CWA will be again flirting with temperatures near
100 degrees.

Weak ridging will be trying to build in through the day Thursday and
warming midlevels will promote slightly more capping in place than
recent days, albeit still rather weak. A subtle shortwave within the
northwest flow and weak PV wave will be the main sources of lift
Thursday with no foreseeable sfc boundary to focus convection.
Isolated pulse thunderstorms, a few which may be strong, can still
be expected.

.LONG TERM...(Friday through Tuesday)
Issued at 351 AM CDT Wed Jul 3 2019

Expect continued low chance of showers and storms Friday in the same
upper flow pattern. However there remains model disagreements on the
location of a sfc cold front that may or may not sag down into
central KS friday afternoon.

Ripples will continue to flow through an otherwise building ridge
through the weekend and into early next week with sfc boundaries in
the area to focus convection. Modest pops were kept in for the
weekend and early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 549 AM CDT Wed Jul 3 2019

Scattered showers and thunderstorms continue to impact portions of
southeast KS this morning while other more isolated activity
continues to diminish across central KS. Scattered thunderstorms
may redevelop this afternoon and evening impacting much of south
central and southeast KS. MVFR or transient IFR will be possible
under the heaviest activty with gusty winds and very heavy
rainfall also possible. Activity is expected to diminish during
the evening hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    94  73  92  73 /  30  40  20  10
Hutchinson      93  72  94  72 /  30  40  20  10
Newton          94  73  92  72 /  30  40  20  10
ElDorado        93  72  90  72 /  30  30  20  10
Winfield-KWLD   93  72  90  72 /  30  30  20  10
Russell         94  71  97  72 /  30  20  20  10
Great Bend      93  71  94  72 /  30  20  20  10
Salina          95  73  94  73 /  30  30  20  10
McPherson       93  72  92  72 /  30  40  20  10
Coffeyville     89  72  88  72 /  40  20  20  10
Chanute         91  72  89  72 /  40  20  20  10
Iola            91  72  89  72 /  40  20  20  10
Parsons-KPPF    89  73  89  72 /  40  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...MWM
Hazardous weather outlook, Jul 3, 4:24 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
424 AM CDT Wed Jul 3 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-040930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
424 AM CDT Wed Jul 3 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms possible today and tonight. Some storms may
be strong and a severe storm or two cannot be ruled out. Expect
heavy rainfall with localized flash flooding possible with storm
development.

Heat indices a shave over 100 degrees can be expected today mainly across
portions of south central and east central Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Several chances for thunderstorms possible Thursday through Tuesday.
Storms are not expected to be severe at this time, although a few
could be strong. Stay tuned for updates.

Heat indices exceeding 100 degrees will be possible Thursday,
Friday, and early next week area wide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jul 3, 6:27 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
627 AM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             DERBY                   37.55N 97.26W
07/02/2019  M1.00 INCH       Sedgwick           KS   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

0735 PM     HAIL             WELLINGTON              37.27N 97.40W
07/02/2019  M1.00 INCH       Sumner             KS   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL IN TOWN.

0802 PM     FLOOD            LATHAM                  37.54N 96.64W
07/02/2019                   Butler             KS   FIRE DEPT/RESCUE

            VOLUNTEER FIRE REPORTS SOME LOW LAND FLOODING IN AND
            AROUND TOWN. 2 INCHES OF RAINFALL REPORTED.

0804 PM     HEAVY RAIN       1 E CALDWELL            37.03N 97.59W
07/02/2019  M4.81 INCH       SUMNER             KS   TRAINED SPOTTER

0826 PM     TSTM WND GST     2 NNE OXFORD            37.30N 97.16W
07/02/2019  E60.00 MPH       SUMNER             KS   TRAINED SPOTTER

            ALSO SOME NICKEL SIZE HAIL.

0840 PM     TSTM WND DMG     1 S LATHAM              37.52N 96.64W
07/02/2019                   BUTLER             KS   LAW ENFORCEMENT

            A LARGE TREE WAS KNOCKED DOWN.

0916 PM     FLOOD            1 E CALDWELL            37.04N 97.59W
07/02/2019                   SUMNER             KS   LAW ENFORCEMENT

            LOTS OF STANDING WATER AND WATER OVER ROADS, EAST OF
            TOWN.

0916 PM     FLASH FLOOD      1 S LATHAM              37.52N 96.64W
07/02/2019                   BUTLER             KS   EMERGENCY MNGR

            WATER WAS REPORTED OVER A ROADWAY NEAR TOWN.

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:00 PM CDTSpecial Weather StatementICTElk30 min
Jul 2, 7:01 PM CDTSevere Thunderstorm WarningICTSedgwick30 min
Jul 2, 7:04 PM CDTSpecial Weather StatementICTSumner56 min
Jul 2, 7:19 PM CDTSpecial Weather StatementICTButler56 min
Jul 2, 7:26 PM CDTSevere Thunderstorm WarningICTSumner42 min
Jul 2, 7:55 PM CDTAreal Flood WarningICTSumner4 hr
Jul 2, 8:01 PM CDTAreal Flood WarningICTButler, Cowley16 hr
Jul 2, 8:05 PM CDTSpecial Weather StatementICTMcPherson25 min
Jul 2, 8:07 PM CDTSpecial Weather StatementICTCowley53 min
Jul 2, 8:15 PM CDTSevere Thunderstorm WarningICTCowley, Sumner31 min
Jul 2, 8:31 PM CDTSpecial Weather StatementICTButler44 min
Jul 2, 8:37 PM CDTFlash Flood WarningICTButler, Cowley, Elk4 hr
Jul 2, 8:51 PM CDTSpecial Weather StatementICTSaline54 min
Jul 2, 9:10 PM CDTSpecial Weather StatementICTCowley65 min
Jul 2, 10:00 PM CDTSpecial Weather StatementICTChautauqua60 min
Jul 2, 10:31 PM CDTSpecial Weather StatementICTButler44 min
Jul 2, 11:00 PM CDTSpecial Weather StatementICTCowley45 min
Jul 2, 11:02 PM CDTSpecial Weather StatementICTChautauqua43 min
Jul 2, 11:03 PM CDTSpecial Weather StatementICTMontgomery42 min
Jul 2, 11:48 PM CDTSpecial Weather StatementICTChautauqua27 min
Jul 3, 12:29 AM CDTFlash Flood WarningICTChautauqua, Cowley4 hr
Jul 3, 3:25 AM CDTFlash Flood WarningICTMontgomery4 hr
Jul 3, 4:16 AM CDTAreal Flood WarningICTChautauqua, Cowley14 hr
Jul 3, 7:01 AM CDTAreal Flood WarningICTMontgomery6 hr
Jul 3, 5:21 PM CDTSpecial Weather StatementICTRussell24 min
Jul 3, 5:38 PM CDTSpecial Weather StatementICTRussell22 min
Jul 3, 6:01 PM CDTSpecial Weather StatementICTRussell29 min
Jul 3, 6:18 PM CDTSevere Thunderstorm WarningICTRussell30 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.